Format

Send to:

Choose Destination
See comment in PubMed Commons below
Indian J Psychiatry. 2010 Jan;52(1):71-3. doi: 10.4103/0019-5545.58900.

Valproic acid-induced abnormal behavior.

Author information

  • 1Department of Pharmacy Practice, J.S.S. College of Pharmacy, Mysore, India.

Abstract

A 12-year-old female was admitted to hospital with complaints of abnormal behavior. She was on valproic acid 200mg twice daily and clobazam 5mg at night for the past 13 weeks for her complex partial seizures with secondary generalized seizures. On day 60 of the treatment with valproic acid she developed behavioral disturbances and initiated treatment with tablet chlorpromazine, olanzapine and risperidone. During the present hospitalization, as there was no improvement in abnormal behavior, antipsychotics were discontinued and she was on observation for five days. On day 6, valproic acid was replaced with carbamazepine. Patient started recovering gradually from the abnormal behavior three days after the withdrawal of valproic acid and completely recovered after three months. Causality of valproic acid-induced abnormal behavior was 'possible'. Behavioral disturbances associated with valproic acid are rare and is reversible upon discontinuation of the drug. There is a need for vigilance on abnormal behavioral effects in patients receiving valproic acid.

KEYWORDS:

Adverse drug reaction; behavior; valproic acid

PMID:
20174523
[PubMed]
PMCID:
PMC2824987
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Medknow Publications and Media Pvt Ltd Icon for PubMed Central
    Loading ...
    Write to the Help Desk